Tuesday, March 27, 2012

Food and trembling

We have settled into a very unroutine (for us) routine. Mondays, Wednesdays and Fridays, he has to be at the lab at 7 a.m. for a blood draw so they can see what his antirejection drug levels are at their very lowest point. After that, he takes the Prograf and a dozen other pills. Every day, so far, we've been called with an adjustment before the evening dose. He consistently gets too much. The result of that is headaches (diminishing) and trembling that is unbelievable. It shakes the bed as much as a small child bouncing on it would. I can't even describe it. Wow. That's a sign of too much drug and reaction to it -- both will diminish over time, we're told. But it's startling. And that many tremors also burns a lot of calories, so his needs as he heals are high. Just to maintain his weight (and we're not, he's losing) requires about 3600 calories a day. Yikes. That's a lot of food to stuff down a man who has no appetite. Fortunately, I'm not feeling called upon to match him bite for bite.
When he was diagnosed, I instantly packed on 30 pounds. My doctor said they were stress pounds — "your body thinks it's winter and that's what it calculates it needs to survive" — and would not leave until he got a transplant. I snickered. The week after transplant, I was within 7 pounds of my pre-diagnosis weight. It's odd to drop the equivalent of a large bag of potatoes without doing anything. Sadly, though, he's dropping weight, too, which is a not a good thing for getting healthy in his case.
We went for a walk today. About a half mile or better. It taxed him; sidewalks are different than hospital hallways. But he did it willingly.
And spring is blooming, which matches what's in my heart.
New life.


  1. I can only second what the docs say, it does get better. The early days were always so frustrating. I could barley use my hands, writing was hard and even holding a book to read became a strain. It does ease and you do adjust to it. Once the levels come down and settle, life is so much easier.

    As for calories, milkshake is my best advice. Made with lots of ice cream as it goes down so easy and yet contains a lot of cals in it.

    If he reacts like me, one day he will wake up and just want to eat everything i sight. Then you know you are on the mend.

    Keep working at it. You are doing great.

  2. Anesthesia and meds wreaked havoc on my taste buds and then taking all those meds (64 pills a day when I got home from the hospital) combined to make it really tough to eat. Kim's suggestion for milk shakes is great - and if you can include an Ensure in it, all the better. I had a very tough time finding anything that tasted like it was supposed to and if it didn't taste good, the effort to eat it wasn't worthwhile.

    I'm sorry to hear about the tremors. Beaux's sound very intense; I hope the docs are able to find the right prograf dosage for him soon.

    Wishing you all the best!

  3. Out for a walk!- Well that is something. Tell Beaux he can have my extra calories... oh how I do with I could share! I hope soon the tremors decrease and the appetite returns. sending blessings! xoteri